Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 52, NWS Binghamton, NY

August 28, 1997Susquehanna County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Aug 28, 1997, 4:45 PM EDT for Susquehanna County, Pennsylvania. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 28, 1997, 4:45 PM EDT (20:45 UTC)
Expired
Aug 28, 1997, 5:45 PM EDT
In force
60 min
Issued by
NWS Binghamton, NY
Area
Whole counties

County Susquehanna County, PA

The radar

The Binghamton radar (KBGM), 45 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.8 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 1997-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 383 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 1997-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
383 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
584 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

738 
WUUS1 KBGM 282046 RRA
SVRBGM
PAC115-282145-
 
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
445 PM EDT THU AUG 28 1997
 
THE NATIONAL WEATHER SERVICE IN BINGHAMTON NY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  545 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTHEAST PENNSYLVANIA
 
   ...SUSQUEHANNA COUNTY
 
DOPPLER RADAR SHOWED A LINE OF SEVERE THUNDERSTORMS FROM SOUTH OF
LANESBORO TO WEST OF BIRCHARDVILLE. THESE STORMS WILL REACH MONTROSE BY
450 PM...AND BETWEEN THOMPSON AND SNOWS MILLS BY 500 PM.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:36 PM EDT, 2 hours 9 minutes earlier.

Area forecast discussion, Aug 28, 2:36 PM EDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
222 PM EDT THU AUG 28 1997

FNTL BNDRY AXIS JUST ABT THRU BGM ATTM...BUT LL DRYING OCCURS RATHER
SLOWLY. CONV ACTVTY IN BAND FM JST S OF UCA ACROSS FINGER LKS AND INTO
THE S TIER W OF STEUBEN CTY.

ADDTNL JET ENERGY ROTATING THRU NRN NY ATTM IS ALSO ENHANCING CONV. W/
CD POOL ALFT AND LOW TOP CONV HAIL WL STILL BE THE BIGGEST THREAT EARLY
THIS EVE. ACTVTY SHUD DIE DOWN AFT SUNSET.

DIFF EXIST BTWN MDLS AS TO DEGREE OF DRYING FRI AND STRENGTH OF UL CAP.
COMPARING UPSTREAM SNDGS FEEL THE ETA IS MOST ACCURATE W/ GRT UL WRMING
THAN THE NGM SHOWS. ON THE OTHER HAND LL WL LKLY NOT DRY OUT AS QUICKLY
AS ADVERTISED BY THIS MDL. WL THE|REFORE HAV LOW CHC POPS ADDED FOR ERN
SECTIONS OF CWA. THIS WL LINE UP WELL W/ SURROUNDING OFFICES. COORD W/
BUF AND ALB.

UL RDG GRDLY BUILD ACROSS RGN FOR WEEKEND.

ZONES GONE.

.BGM...NONE.

PB

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 5:42 PM EDTSevere Thunderstorm WarningBGMWayne63 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.